PLEASANTVILLE, N.Y. (CBSNewYork) – Police in Westchester County are investigating an incident involving synthetic marijuana that left three students ill.
Three students from Pleasantville High School were off campus in a parking lot when they found some type of synthetic substance and smoked it, according to a notice to parents from Superintendent Mary Fox-Alter.
"From my understanding of it, poor decision making was made with a synthetic product and that's very dangerous and children ended up in the hospital because of that," Fox-Alter said.
The superintendent says the school drug education programs talk about drugs like synthetic marijuana; but she also urged parents to talk to their kids about the drug.
As CBS 2's Sonia Rincon reported, synthetic marijuana is a plant and "mystery chemical" mix that is meant to mimic the effects of the real drug.
Dr. Ivan Miller heads the emergency department at Westchester Medical Center and did not treat the students in this case, but says the effects of synthetic marijuana can be scary.
"Classically it's said to cause kind of an agitated delirium," he said. "[It] can be marked with hallucinations, rapid heartbeat, muscle tremors, things like that. But we've also seen patients in profound coma, including a couple that have required life support for a period of time."
The sale of synthetic marijuana in New York is illegal, but it's still sold in some stores like head shops and online, Rincon reported.
Westchester residents are glad the school is looking to get the word out.
"You just don't know how your kids are thinking. They might say everyone says it's fine, and then when they see synthetic they think maybe this is better," parent Rachele Macli said.
"You don't know where it's coming from, you don't know what's in it. It's not safe. You don't know what's going to happen to you," college freshman Vinny Galluccio said.
The students in this case are all expected to be OK.
It is not yet clear if they will face any criminal charges.
You Might Also Be Interested In:
for more features.